Zhang, ZT, Sun, YD, Wignall, PB et al. (4 more authors) (2018) Conodont size reduction and diversity losses during the Carnian Humid Episode in SW China. Journal of the Geological Society, 175 (6). pp. 1027-1031. ISSN 0016-7649
Abstract
The enigmatic biotic and environmental changes during the Carnian Humid Episode (CHE) have been investigated in South China. The body size of conodonts, assessed as length of P1 elements, and their diversity show substantial changes in the mid-Carnian. The well-dated Long Chang, Yongyue and Caizitang sections in southwestern China record a change of palaeoenvironments from shallow-marine carbonate platforms to deeper, euxinic basins. All sections show a major loss of conodont diversity and abundance late in the Julian 1 at a time of rapid warming and marine anoxia. Conodont size saw a reduction in maximum, mean and minimum size during the Julian 2 to Tuvalian 2 interval caused by the short-lived appearance of small species and a size decrease of the survivors. Conodont mean size reduction coincided with marine euxinia or anoxia and temperature fluctuations during the Julian 2 to Tuvalian 2 interval. Carnian conodonts thus follow Bergmann's Rule: element size is inversely correlated to the temperature. Climate warming with the consequential development of marine anoxia or euxinia is probably directly responsible for biotic changes at this time.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2018 The Author(s). Published by The Geological Society of London. All rights reserved. This is an author produced version of a paper published in Journal of the Geological Society. Uploaded in accordance with the publisher's self-archiving policy. |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Environment (Leeds) > School of Earth and Environment (Leeds) > Institute for Applied Geosciences (IAG) (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 14 Jun 2018 10:10 |
Last Modified: | 12 Jun 2019 00:43 |
Status: | Published |
Publisher: | Geological Society |
Identification Number: | 10.1144/jgs2018-002 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:132023 |